What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 5:27 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 11, 5:27 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
627 PM CDT Thu May 11 2017
.AVIATION...
Showers and storms are expected this evening and tonight ahead of
an approaching cold front. Thunder was only included in KCLL and
KUTS as areas south of that may be too capped for anything more
than showers. KCXO is on the edge and may need to be amended with
thunder depending on how the showers/storms are progressing. The
cold front itself will push through SE Texas tomorrow morning with
NW winds in its wake. MVFR cigs are expected early tomorrow
morning out ahead of the front. After the frontal passage, VFR
conditions and light to moderate NW flow are expected for the
rest of the taf period.
11
&&
.PREV DISCUSSION... /ISSUED 557 PM CDT Thu May 11 2017/
UPDATE...
Storms still going strong in Houston county and line is filling in
back down to near Austin. Short term guidance seems to generally
be supporting the ongoing radar trends of coverage expansion.
AMDAR soundings showing little if any change in strength of the
cap at 700mb but some erosion of the warm beneath has occurred.
Storms may hold together as they get further south but should be a
good deal weaker. Will raise pops across the north and central
and expand Severe Thunderstorm Watch 209 to include a few more
counties as far south as Montgomery county.
Main threats look to be hail and if the line gets more organized
possibly wind gusts in the northeastern counties but may be
marginal at best.
45
PREV DISCUSSION... /ISSUED 400 PM CDT Thu May 11 2017/
DISCUSSION...
The main threat for showers and thunderstorms this evening will be
in the northern most counties of the CWA. As of 20Z, radar was
beginning to show a wider coverage of shower and thunderstorm
development in the northern counties. There are a few lingering
showers right along the coastline, but with the strong cap seen in
the forecast soundings, expect most of the development in the
southern counties to diminish. SPC has issued a severe
thunderstorm watch until 10:00PM CDT this evening for the
following 7 counties: Burleson, Brazos, Grimes, Madison, Walker,
Trinity, and Houston. The main concern during this time period
will be the threat for severe hail and wind.
A special sounding was sent up by FWD this afternoon, which
showed the erosion of the strong cap that was seen in the 12Z
launch. The shortwave that is currently west northwest of the
forecast area is still expected to move across our northern
counties beginning late this afternoon through early evening. This
disturbance will act as a lifting mechanism, mainly between 21Z
today into 06Z Friday, mainly for the counties in the severe
thunderstorm watch. There is still a discrepancy in the timing of
this disturbance between the ECMWF and GFS. The GFS bring the
shortwave in early around 00Z Friday, with a secondary round of
higher positive vorticity values associated with the cold front
moving through by 12Z Friday. The ECMWF brings in the shortwave a
little later this evening around 03Z, with additional lift being
provided by the cold front which moves off the coast of SE TX by
12Z Friday. Based off the global models, the precipitation
associated with the front should push off the coast by 12Z Friday,
with possibly a few stray showers trailing behind the main line
eventually making their way off the coast by 15Z. Most of the
global models are in agreement regarding the time the precip
pushes off the coast.
Will see the winds begin to turn around 10Z Friday, and eventually
be out of the northwest by late morning. High pressure will scoot in
behind the front tomorrow, and hang tight through the weekend and
into the beginning of next week keeping us under drier conditions.
With high pressure, comes clear skies which should allow our high
temperatures tomorrow and Saturday to reach into the low to mid
80s, also associated with some cold air advection filtering into
the region. These cooler high temperatures will rise into the mid
to upper 80s Monday and Tuesday. These clear skies will allow for
some radiational cooling overnight, and low temperatures should
be mostly in the 60s through Monday evening. Next best chance for
rain will roll in at the end of next week, associated with the
next possible frontal boundary/shortwave.
Hathaway
MARINE...
Moderate onshore winds were occurring as a result of the strong
inflow into the storm system centered over western Oklahoma. These
will diminish through the evening as first a prefrontal trough moves
toward and off the coast and then the main cold front Friday
morning. The front is expected to move off of the coast sometime
around mid morning. Offshore winds behind the front could approach
caution levels later on Friday and Friday night. Onshore winds are
expected by Sunday.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 66 82 60 84 62 / 70 10 0 0 0
Houston (IAH) 69 86 64 86 64 / 30 10 0 0 0
Galveston (GLS) 74 83 68 81 72 / 40 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Friday for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&
Discussion...45
Aviation/Marine...11Hazardous weather outlook, May 11, 3:27 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
427 PM CDT Thu May 11 2017
GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-122130-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty-
Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
Wharton-
427 PM CDT Thu May 11 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
Scattered showers and thunderstorms will be possible as a cold
front pushes through the area. Gusty winds and small hail will
possible overnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Gusty northwest winds Friday in the wake of the cold front but
should be short lived. Otherwise no hazardous weather is expected
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
TXZ163-164-176>179-195>199-210>212-122130-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
427 PM CDT Thu May 11 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...Tonight
Scattered strong to severe thunderstorms will be possible
throughout the evening hours. Hail and possibly strong damaging
winds will be the main threats. Rainfall accumulations of one
quarter to one half inch with swaths of up to 2 inches possible.
The storms should be weaker after midnight. A cold front will move
into the area toward sunrise ending the rain chances.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A cold front will finally move through the region Friday morning.
Rain chance will quickly come to an end in the wake of the front
with warm and dry conditions over the weekend. No hazardous
weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 11, 3:18 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
418 PM CDT THU MAY 11 2017
TXZ163-112200-
Houston TX-
418 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 500
PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crockett, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3158 9526 3157 9521 3158 9517 3156 9514
3155 9515 3154 9514 3152 9510 3150 9509
3149 9511 3147 9510 3147 9506 3144 9504
3144 9501 3142 9500 3141 9498 3139 9496
3114 9541 3130 9562 3159 9532 3159 9527
TIME...MOT...LOC 2117Z 226DEG 28KT 3127 9542
40Special weather statement, May 11, 3:38 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
438 PM CDT THU MAY 11 2017
TXZ163-112245-
Houston TX-
438 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
545 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Centerville, or 12 miles northwest of Austonio, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grapeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Houston, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3159 9527 3130 9562 3125 9572 3126 9573
3129 9570 3129 9567 3132 9567 3132 9566
3134 9566 3135 9568 3136 9566 3138 9569
3145 9571 3146 9575 3147 9572 3149 9573
3149 9574 3151 9571 3153 9565 3154 9565
TIME...MOT...LOC 2137Z 226DEG 28KT 3126 9584
40Special weather statement, May 11, 4:20 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
520 PM CDT THU MAY 11 2017
TXZ163-112245-
Houston TX-
520 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY UNTIL
545 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kennard, or 10 miles east of Crockett, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kennard and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3158 9517 3156 9514 3155 9515 3154 9514
3152 9510 3150 9509 3149 9511 3147 9510
3146 9507 3147 9506 3144 9504 3144 9501
3142 9500 3139 9496 3119 9527 3134 9544
3158 9524 3157 9520
TIME...MOT...LOC 2220Z 226DEG 28KT 3132 9528
40Special weather statement, May 11, 4:42 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 PM CDT THU MAY 11 2017
TXZ163-112330-
Houston TX-
542 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY UNTIL
630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Latexo, or 10 miles northeast of Crockett, moving
northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crockett, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3158 9526 3157 9520 3158 9517 3156 9514
3155 9515 3154 9514 3152 9510 3150 9509
3149 9511 3147 9510 3146 9507 3147 9506
3144 9504 3144 9501 3142 9500 3139 9496
3129 9549 3150 9558 3158 9541 3159 9527
TIME...MOT...LOC 2242Z 239DEG 42KT 3143 9535Special weather statement, May 11, 5:45 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
645 PM CDT THU MAY 11 2017
TXZ163-120045-
Houston TX-
645 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 745
PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Centerville, or 19 miles northwest of Austonio, moving east at 50
mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
3153 9511 3129 9512 3125 9573 3127 9573
3130 9570 3129 9567 3134 9566 3135 9568
3136 9566 3140 9570 3145 9571 3146 9575
3147 9572 3149 9574 3155 9563 3159 9528
TIME...MOT...LOC 2345Z 261DEG 42KT 3134 9591Special weather statement, May 11, 5:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
654 PM CDT THU MAY 11 2017
TXZ195-196-120100-
Brazos TX-Burleson TX-
654 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 800 PM CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or 7 miles north of Lexington, moving east at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Western College Station, Bryan, Caldwell, Snook and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3070 9669 3072 9660 3070 9656 3074 9646
3075 9645 3077 9638 3048 9632 3044 9687
3046 9688 3047 9691 3049 9690 3050 9691
3051 9690 3053 9691 3056 9696
TIME...MOT...LOC 2353Z 260DEG 25KT 3052 9703